How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr-A-Greene Your Own Question

Dr-A-Greene
Dr-A-Greene, Psychologist
Category: Mental Health
Satisfied Customers: 309
Experience:  Clinical and Forensic Psychologist
60381331
Type Your Mental Health Question Here...
Dr-A-Greene is online now
A new question is answered every 9 seconds

I recently dosed down off (slowly) of Celexa, but I am still

Customer Question

I recently dosed down off (slowly) of Celexa, but I am still taking Wellbutrin. After being off a thereaputic dose of Celexa now for two weeks, I am having MAJOR issues (verging on suicidal)...I called mydocter (who did not return my tear filled call for two days) and said to stop taking the Wellbutrin because that is what may be causing this extreme mental instability. I have never heard of such a thing relating to Wellbutrin in adults (I am 35 and have been on meds since I was 25). He then isn't planning to see me for another week from now. I cannot wait that long...please help!
Submitted: 5 years ago.
Category: Mental Health
Expert:  Dr. Kaushik replied 5 years ago.

Hi there,

 

Welcome to Just answer !

 

Well, i do not think it is wellbutrin which is resulting in suicidal thoughts , as this is not a known side effect of this drug , so it is most possibly the underlying depression that is leading to these suicidal thoughts , and since for 2 weeks you have been off celexa and wellbutrin alone is not proving to be effective in controlling the depressive symptoms including suicidal ideation ..

 

So, i do not think withdrawing from wellbutrin will solve your problem , as it is not the reason for these thoughts , but i feel alone ativan will not be able to help you through this , as you need a stronger anti depressant drug to manage your suicidal thinking ,and since you have a situation at hand where your doctor is not available for 1 week, so in this case i would suggest you to report to the ER ( emergency room) , and get yourself evaluated and then started on an anti depressant such as lexapro or effexor xr or zoloft and along with it ask the doctor on duty to up the dose of ativan to 0.5 mg twice a day to help you through this for a week until your meeting with your doctor ..

 

I hope this helps..

 

Wish you all the best..

 

Please press the ACCEPT button if you are satisfied with the answer as only then will i be credited for my service.

 

Wram regards..

Customer: replied 5 years ago.
Relist: Answer quality.
Expert:  Dr-A-Greene replied 5 years ago.

Okay, well I agree with Dr. Kaushik that going to the ER or calling whomever covers for your regular physician for an emergency appointment is the way to go if you're feeling suicidal. Seriously - if you are having more than just passive ideation (like a plan and a method), you need to go in.

That said, I also agree that suicidality is not a side effect of Wellbutrin; however, an increase in anxiety is. People with anxiety problems generally shouldn't be prescribed Wellbutrin alone. So, it may be exacerbating some underlying nerves that are no longer being tamed by the Celexa. Since you've been off for 2 weeks now, the drug is likely almost completely out of your system. There isn't enough of a serotonin effect from Wellbutrin to counteract that. The mental instability you referred to could be your depression coming back mixed with the anxiety that's being exacerbated by the Wellbutrin. Does that sound like a possibility? (You know yourself best)

 

Also - if this isn't enough for you, please, please go in. Don't let your doctor ignore you if you need help. Hang in there and let me know if you have any further questions!

Customer: replied 5 years ago.

That makes a lot more sense to me now - that the anxiety is pushing me over the edge! I have dealt with anxiety along with the depression all along, in addition to panic attacks when I first began my medication regime. I have three small children at home (i am a stay at home mom ) and my husband runs his own veterinary practice. I feel like a reluctant single parent parent much of the time, and I never have an escape for my own time. My anxiety has been VERY high and patience has been very low!

 

I won't be going to any ER - those three little girls of ours wil always keep me from doing anything that drastic, even though it really feels lke it would be so much easier! I just can't be a mother worth anything at all when I feel this worthless and out of control. What kind of emotional damage am I doing to them!!!

Expert:  Dr-A-Greene replied 5 years ago.

Oh hon - don't worry about that right now. Our kids are very resilient and they need you to take care of yourself. Once they see mommy doing better, they'll do better too. Now that I know that you have a history of anxiety too, I'm relatively certain this is what's going on. Wellbutrin can drive people up the walls (think literally crawling out of your skin)!! Once the right meds get back on board and the Wellbutrin goes away, you'll be feeling so much better.

Hang in there and do what you need to do (including hiring a babysitter) to make sure you can cope. My best wishes to you and please feel free to ask any more questions you may have.

Take care,

Dr. G.

Dr-A-Greene, Psychologist
Category: Mental Health
Satisfied Customers: 309
Experience: Clinical and Forensic Psychologist
Dr-A-Greene and other Mental Health Specialists are ready to help you

Related Mental Health Questions